Kentucky, 2018

Damaging Wind in Kentucky, July 1, 2018

July 1, 2018 · NWS JKL · 1 event in 1 county or zone

An isolated and slow moving severe thunderstorm moved across portions of Martin County on July 1st, 2018. The storm blew down numerous trees in the Turkey Creek area northeast of Inez, resulting in power outages.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

An isolated and slow moving severe thunderstorm moved across portions of Martin County on July 1st, 2018. The storm blew down numerous trees in the Turkey Creek area northeast of Inez, resulting in power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 1, 2:37 PM EST, 3 hours 38 minutes earlier.

Area forecast discussion, Jul 1, 2:37 PM EST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
337 PM EDT Sun Jul 1 2018

.SHORT TERM...(This evening through Monday night)
Issued at 337 PM EDT SUN JUL 1 2018

Upper level ridging was centered over the mid Atlantic states early
this afternoon. A plume of deeper moisture has made its way into KY
on the western periphery of the high and was the focus for
convection early this afternoon, mainly over the western part of the
forecast area.  Satellite shows the cumulus field building over the
eastern part of the forecast area and we are starting to see some
isolated showers and storms in the east as well. Would eventually
expect scattered showers and thunderstorms to become more
numerous in the east for at least a couple of hours. With the loss
of daytime heating expect convection to quickly dissipate, and
this idea is supported by recent runs of the HRRR. Fog should
mainly be confined to river valleys tonight, but areas that
receive heavy rainfall this afternoon and early evening will be
more susceptible to fog overnight so this will need to be watched.
Monday should be similar to today, though a little more
widespread convection should help to keep temperatures a few
degrees cooler. Temperatures on Monday will still be above normal
with highs in the upper 80s to around 90.

.LONG TERM...(Tuesday through Sunday)
Issued at 337 PM EDT SUN JUL 1 2018

There is good model agreement that the upper level ridge along the
mid Atlantic coast will build/shift west during the coming week,
with the center of the ridge shifting into the western United
States by week's end. This will allow troughing to develop in the
northeast U.S. by Friday. With this shift in the upper air
pattern, a cold front is expected to push into Kentucky at the end
of the week. This will bring temperatures back down to close to
normal readings for next weekend. Until then above normal
temperatures will prevail.

For Tuesday through Thursday there will be daily chances of
unorganized showers and thunderstorms, mainly tied to daytime
heating. As the upper ridge shifts west the main chances for showers
and thunderstorms will remain on the periphery of the upper high,
with parts of the east and northeast forecast area staying dry on
several days from Tuesday to Thursday. At the end of the week
more organized convection will be possible as the already
mentioned cold front makes its way into the area. There is some
question on how far south of KY the front will get next weekend
before it begins to move north again, and rain chances will
continue through next weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
ISSUED AT 108 PM EDT SUN JUL 1 2018

VFR conditions will prevail through the forecast period, with a
couple of exceptions. Scattered showers and thunderstorms will
affect the forecast area this afternoon, with convection initially
in the western part of the area, but then affecting the entire
area from mid to late afternoon. There will be little organization
to the storms, and will continue to carry VCTS at all the TAF
sites. Convection will dissipate this evening, and even though an
isolated shower or storm is possible overnight the probability is
so low that it will not be mentioned in the TAFS. Some MVFR
visibility in fog is forecast around dawn at LOZ, SME and SYM,
but this will be short lived. If a TAF site does receive heavy
rain this afternoon it will be more susceptible for fog tonight
so this will need to be monitored. Some IFR visibility will be
possible in river valley locations from 06Z to 12Z. Showers and
storms will be possible again Monday, mainly after 17Z. Outside of
thunderstorms winds will remain light through the forecast
period.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SBH
LONG TERM...SBH
AVIATION...SBH
Hazardous weather outlook, Jul 1, 2:46 PM EST, 3 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
346 PM EDT Sun Jul 1 2018

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-021345-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
346 PM EDT Sun Jul 1 2018

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Thunderstorms will be possible into the early evening. Some of the
storms may produce locally heavy rain and brief gusty winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are possible at times from Monday through Saturday,
mainly during the afternoon and evening hours of each day.

Heat indices will be near 100 degrees each afternoon from Tuesday
through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

SBH

In the hours before

Special weather statement, Jul 1, 4:50 PM EST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service JACKSON KY
550 PM EDT SUN JUL 1 2018

KYZ106-108-112-012230-
Breathitt-Morgan-Wolfe-
550 PM EDT SUN JUL 1 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MORGAN...
NORTHWESTERN BREATHITT AND WOLFE COUNTIES...

At 549 PM EDT, a strong thunderstorm was located over Hollonville, or
7 miles southeast of Campton, moving north at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
West Liberty, Campton, Simpson, Lexie, Rexville, Pekin, Pence,
Sellars, Rock Lick, Vancleve, Panama, Moct, Wilhurst, Ezel, War
Creek, Gosneyville, Lane, Sewell, Taulbee and Malaga.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3791 8327 3759 8332 3758 8354 3760 8354
      3764 8352 3765 8355 3782 8357 3783 8353
      3786 8350 3787 8351 3791 8348
TIME...MOT...LOC 2149Z 174DEG 11KT 3766 8344

GREIF
Special weather statement, Jul 1, 5:31 PM EST, 44 minutes before
Special Weather Statement
National Weather Service JACKSON KY
631 PM EDT SUN JUL 1 2018

KYZ107-110-119-012315-
Martin-Floyd-Johnson-
631 PM EDT SUN JUL 1 2018

...A STRONG THUNDERSTORM WILL AFFECT MARTIN...EASTERN JOHNSON AND
NORTHEASTERN FLOYD COUNTIES...

At 630 PM EDT, a strong thunderstorm was located over Pleasant, or 9
miles east of Prestonsburg, moving north at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Paintsville, Inez, Add, Tomahawk, Endicott, Tutor Key, Wells Chapel,
Davella, Galen, Thelma, Whitehouse, Meally, Thealka, Prince, Delong,
Chestnut, Williamsport, River, Nippa and Offutt.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3767 8246 3769 8252 3767 8261 3762 8260
      3761 8265 3791 8285 3794 8277 3789 8268
      3788 8261 3789 8260 3792 8260 3793 8258
      3795 8258 3795 8251 3768 8243
TIME...MOT...LOC 2230Z 159DEG 20KT 3771 8258

GREIF
Special weather statement, Jul 1, 5:33 PM EST, 42 minutes before
Special Weather Statement
National Weather Service JACKSON KY
633 PM EDT SUN JUL 1 2018

KYZ088-117-012315-
Harlan-Leslie-
633 PM EDT SUN JUL 1 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HARLAN AND SOUTHERN
LESLIE COUNTIES...

At 633 PM EDT, a strong thunderstorm was located over Rosspoint, or
near Harlan, moving north at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Harlan, Loyall, Evarts, Wallins Creek, Clovertown, Big Fork,
Hoskinston, Essie, Cinda, Bledsoe, Big Laurel, Smilax, Mozelle,
Daley, Asher, Sunshine, Coxton, Napier, Cutshin and Kildav.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3683 8342 3714 8349 3715 8322 3714 8323
      3710 8317 3709 8317 3708 8318 3707 8317
      3703 8319 3702 8318 3684 8320
TIME...MOT...LOC 2233Z 177DEG 16KT 3692 8332

GREIF
Special weather statement, Jul 1, 5:50 PM EST, 25 minutes before
Special Weather Statement
National Weather Service JACKSON KY
650 PM EDT SUN JUL 1 2018

KYZ119-012315-
Martin-
650 PM EDT SUN JUL 1 2018

...A STRONG THUNDERSTORM WILL AFFECT MARTIN COUNTY...

At 649 PM EDT, a strong thunderstorm was located over Beauty, or near
Inez, moving north at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Inez, Warfield, Beauty, Add, Tomahawk, Pilgrim, Coalpoint, Davella,
Hode, Prince, Calf Creek, Delong, McClure, Milo, Job, Lovely, Preece,
Bradbury, Debord and Oppy.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3777 8234 3773 8264 3778 8266 3786 8265
      3789 8260 3792 8260 3793 8258 3795 8258
      3796 8253 3794 8249 3794 8250 3790 8247
      3791 8247 3788 8242 3781 8240 3782 8239
      3778 8234
TIME...MOT...LOC 2249Z 181DEG 19KT 3785 8245

GREIF
Special weather statement, Jul 1, 5:50 PM EST, 25 minutes before
Special Weather Statement
National Weather Service JACKSON KY
650 PM EDT SUN JUL 1 2018

KYZ088-115-118-012315-
Perry-Harlan-Letcher-
650 PM EDT SUN JUL 1 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HARLAN...LETCHER
AND SOUTHEASTERN PERRY COUNTIES...

At 650 PM EDT, a strong thunderstorm was located over Hiram, or 15
miles southwest of Whitesburg, moving north at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Hazard, Whitesburg, Letcher, Cumberland, Lynch, Benham, Vicco,
Blackey, Winters, Oscaloosa, Leatherwood, Van, Arthur, Viper, Colly,
Isom, Premium, Trailer, Colson and Sergent.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3690 8324 3700 8323 3701 8318 3707 8317
      3710 8317 3713 8322 3723 8321 3723 8307
      3721 8305 3721 8301 3717 8298 3724 8287
      3724 8276 3704 8273 3703 8275 3701 8283
      3698 8287 3695 8286
TIME...MOT...LOC 2250Z 181DEG 19KT 3697 8305

GREIF
Special weather statement, Jul 1, 6:11 PM EST, 4 minutes before
Special Weather Statement
National Weather Service JACKSON KY
711 PM EDT SUN JUL 1 2018

KYZ118-120-020000-
Pike-Letcher-
711 PM EDT SUN JUL 1 2018

...A STRONG THUNDERSTORM WILL AFFECT EASTERN LETCHER AND SOUTHWESTERN
PIKE COUNTIES...

At 711 PM EDT, a strong thunderstorm was located near Wise, moving
north at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Whitesburg, Jenkins, Fleming-Neon, Winters, Millstone, Horn, Shelby
Gap, Hemphill, Wright, Colly, Craftsville, Fishpond Lake, Beefhide,
Chip, Cromona, Ashcamp, Potters Fork, Payne Gap, Sergent and
Thornton.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3725 8243 3723 8250 3715 8263 3712 8272
      3705 8272 3701 8280 3702 8280 3726 8279
      3727 8275 3729 8270 3731 8269 3731 8267
      3732 8267 3738 8240
TIME...MOT...LOC 2311Z 183DEG 19KT 3706 8261

GREIF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Martin

When
July 1, 6:15 PM EST
Where
Martin County, 1.97 mi NE of Inez
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.888, -82.501

Dispatch reported numerous trees were blown down in the Turkey Creek area of Kentucky Highway 908 northeast of Inez. As a result, several power outages occurred.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754308.